Questions & Answers on Psychiatric Medications
Tadao Ogura, M.D.
How Often Should My Psychiatric Medications Be Adjusted?
One major difference between "psychiatric" and so-called "regular" medications is that psychiatric medications need to be more frequently adjusted. This is because, as discussed earlier in this booklet, there is an extremely wide individual difference when it comes to the brain in its structures, biochemistry, and physiology. The brain seems to be very adaptive and changeable even to a very advanced age. Consequently, brain conditions change more rapidly and for a longer period than any other organ of the body.
Many medications, such as antibiotics, or allergy medications, or cardiac medications, are prescribed as standard regimens. In other words, your doctor will tell you how much to take and how often, and you keep on taking that medication at that regimen for the duration of the infection, or the allergy season, or whatever.
In the case of psychiatric medications, however, the regimens often need to be fine-tuned frequently. Over the first three to six months on psychiatric medications, the "balance" between the medications and the brain shifts quickly for some individuals and slowly for others during this adaptation phase.
Do not be surprised, therefore, if your medication regimen changes in your first few weeks to a few months, or if you are switched to another medicine altogether. You should also not be alarmed if your doctor slowly increases or decreases the dosage of your medication over the first few months.
The amount of your medication has no correlation with the severity of your condition. Again, your medication dosage is based upon your own individual body chemistry and its compatibility with the particular medication you are taking. Similarly, taking more medication will not "cure" you faster. A higher dosage often causes more side effects with lesser benefits. Just stick to your recommended regimen - you will get better faster that way.
Sometimes, however, your medications have worked very well for some time, but then seem to be losing the initial benefits. This indicates that your medication may have become incompatible for you. This is called a "poop-out" phenomenon. In this case, you may have to switch to another medication altogether.
In other cases, "environmental conditions" may affect your regimen. For example, if you experience an increased level of stress, mentally, emotionally, or physically, you may need to increase the dosage because your brain functions at a little lower level under the increased stress. By increasing the dosage, you may feel "fine" again. Then, when the stress element is removed, you may have to decrease the dosage again. Your brain reflects almost everything that is happening in your life!
Finally, in my long-term observation of thousands of patients, I have come to discover another fascinating phenomenon. For example, when a patient did very well and remained stable without any return of the previous symptoms for a few months to six months, that patient tended to experience increasing tiredness in the mid-afternoon. Through the "Bi-Digital O-ring Test," I found out that the dosage for the patient had become too much. By simply decreasing the dosage, the patient would start to feel and do better again. This phenomenon seemed to repeat every few months. Each time, the dosage went down lower and lower.
This peculiar phenomenon seemed to be different from a development of medication "tolerance." It seemed that the brain had learned to incorporate a good and stable chemical balance and gradually restored a "normal" or "optimum" state. In other words, the brain actually seemed to be able to heal itself from a disordered state if the chemical balance is restored and maintained for a long enough period of time! This "healing potential" of the brain is truly encouraging, as seems to be some evidence of the fact that psychiatric medications are able to help restore the brain to its normal state.